Maryland, 2012

Damaging Winds in Maryland, July 5, 2012

July 5, 2012 · NWS PHI · 2 events in 2 counties and zones

A weakening cold front still managed to trigger some widely scattered strong to severe thunderstorms across the Eastern Shore during the evening of the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weakening cold front still managed to trigger some widely scattered strong to severe thunderstorms across the Eastern Shore during the evening of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 5, 5:39 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 5, 5:39 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
639 PM EDT THU JUL 5 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL STALL ACROSS THE DELMARVA TONIGHT AND
DISSIPATE ON FRIDAY. A COLD FRONT SAGS SOUTHWARD ON LATE SATURDAY
AND THROUGH MUCH OF SUNDAY. THE FRONT STALLS TO THE SOUTH OF THE
AREA WITH SEVERAL WEAKER SYSTEMS TRAVERSING THE FRONTAL BOUNDARY
THROUGH WEDNESDAY. THE STALLED FRONT THEN SLOWLY STARTS TO LIFT
NORTHWARD AS A WARM FRONT ON EARLY THURSDAY. MEANWHILE, HIGH
PRESSURE WILL BUILD WESTWARD ACROSS THE UPPER GREAT LAKES AND ACROSS
NEW ENGLAND MONDAY THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE FORECAST WAS UPDATED TO MOVE THE CHANCE OF SHOWERS AND
THUNDERSTORMS A BIT FURTHER NORTH. THE RADAR MOSAIC IS SHOWING
THAT ISOLATED SHOWERS AND THUNDERSTORMS (WITH SOME LIGHTNING JUST
OUTSIDE OF THE AREA TO THE WEST) ARE FORMING ON THE BEST INSTABILITY.
THE LATEST ANALYSIS SHOWS THAT THE LINE OF BEST INSTABILITY RUNS
FROM CENTRAL PENNSYLVANIA SOUTHEAST INTO NORTHERN DELAWARE. THIS
LINE IS ALSO SHOWING UP WELL ON THE LATEST VISIBLE IMAGE...WITH
CUMULUS CUTTING THROUGH THE MID LEVEL CAP.

THE LATEST LAPS SOUNDINGS SHOW THAT THE MID LEVEL CAP IS STILL IN
PLACE ACROSS NORTHEAST MARYLAND...AT THE END OF THE BEST INSTABILITY
AXIS. SHOULD CELLS PUSH THROUGH THE CAP...THERE IS A MODERATE
AMOUNT OF INSTABILITY IN PLACE. LIMITED SHEAR WOULD SUGGEST MORE
IN THE WAY OF PULSE TYPE STORMS. DRY LOW AND MID LEVELS WOULD
SUGGEST A STRONG WIND THREAT WITH STRONGER CELLS...AND HIGH
FREEZING LEVELS SHOULD MITIGATE THE THREAT FOR LARGE HAIL.
PRECIPITABLE WATER VALUES NEAR 1.40 INCHES SUGGEST HEAVY RAIN IS
ALSO POSSIBLE.

A MID LEVEL SHORT WAVE LOCATED OVER THE EASTERN GREAT LAKES THIS
AFTERNOON SHOULD PASS OVER OUR REGION TONIGHT. IT MAY HELP TO
TRIGGER SCATTERED TO ISOLATED CONVECTION ALONG THE OLD BOUNDARY. AS
A RESULT, WE WILL MAINTAIN A CHANCE OR SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FROM THIS EVENING INTO TONIGHT FOR NORTHEASTERN
MARYLAND, SOUTHERN DELAWARE AND THE ADJACENT WATERS. THE REMAINDER
OF OUR FORECAST AREA WILL BE RAIN FREE.

TEMPERATURES SHOULD DROP INTO THE 60S OVERNIGHT IN OUR NORTHERN
COUNTIES AND INTO THE LOWER AND MIDDLE 70S IN THE SOUTH. WE WILL
ALLOW THE HEAT ADVISORY FOR NORTHEASTERN MARYLAND AND CENTRAL AND
SOUTHERN DELAWARE TO EXPIRE AT 800 PM. THE EXCESSIVE HEAT WARNING
FOR URBAN AREAS IN AND AROUND PHILADELPHIA WILL CONTINUE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
ANOTHER MOSTLY SUNNY AND HOT DAY IS EXPECTED AS THE MID LEVEL RIDGE
POKES OVER OUR REGION FROM THE WEST ON FRIDAY. AFTERNOON TEMPERATURE
AND DEW POINT READINGS SHOULD BE SIMILAR OR SLIGHTLY LOWER THAN
THOSE OF TODAY. WE WILL PROBABLY FALL JUST BELOW THE HEAT ADVISORY
CRITERION IN THE SOUTHERN HALF OF OUR FORECAST AREA, AND SEVERAL
DEGREES BELOW UP NORTH. FOR URBAN AREAS IN AND AROUND PHILADELPHIA,
WE SHOULD ALSO FALL JUST BELOW THE EXCESSIVE HEAT WARNING CRITERION.
HOWEVER, SINCE IT SHOULD BE CLOSE AND SINCE FRIDAY WILL BE WITHIN A
STRING OF VERY HOT AND HUMID DAYS AND VERY WARMS NIGHT, WE WILL
LEAVE THE WARNING IN PLACE.

THE ATMOSPHERE WILL REMAIN CAPPED ON FRIDAY, SO NO SHOWERS AND
THUNDERSTORMS ARE ANTICIPATED.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
FRIDAY NIGHT REMAINS MUCH WARMER THAN NORMAL BUT EXPECT IT REMAIN
DRY AS THE ATMOSPHERE LOOKS TO BE PRETTY WELL CAPPED THROUGH THE
EVENING AND OVERNIGHT HOURS. LOWS WILL GENERALLY BE IN THE 70S,
ALTHOUGH A FEW NORTHERN AREAS MAY BE LUCKY ENOUGH TO DROP DOWN INTO
THE 60S.

WITH THE WARMER OVERNIGHT TEMPERATURES, WE SHOULD SEE NO PROBLEM
HEATING UP ONCE AGAIN ON SATURDAY. THE MID LEVEL RIDGE STARTS TO
BREAK DOWN AND FLATTEN OUT BUT ENOUGH MOISTURE ADVECTS UP AND OVER
THE RIDGE AND INTO OUR AREA CONTRIBUTING TO MORE HUMID CONDITIONS
ACROSS THE REGION. 850MB TEMPERATURES ARE DOWN RIGHT HOT FOR THIS
AREA AND REACH WELL INTO THE 22-25C RANGE. THIS LENDS GOOD SUPPORT
TO REACHING AROUND 100 DEGREES IN THE PHILADELPHIA METRO AREA, WITH
HOTTER TEMPERATURES ACROSS SOUTHERN NEW JERSEY AND THROUGH THE
DELMARVA. WITH THE ADDED MOISTURE, IT WILL FEEL QUITE OPPRESSIVE
OUTSIDE WITH LITTLE RELIEF EXPECTED UNTIL WE REACH SATURDAY EVENING.

A COLD FRONT STARTS TO DROP DOWN FROM THE NORTH ON SATURDAY, BUT IS
PRETTY SLOW TO ARRIVE AND MAY NOT REACH OUR NORTHERN AREAS UNTIL
LATE SATURDAY AFTERNOON OR EVENING. WE BRING POPS IN SLOWLY FROM THE
NORTHWEST AND THEN INCREASE THEM TO THE SOUTHEAST THROUGH SATURDAY
NIGHT AND SUNDAY. WE ARE ALSO IN AN AREA OF SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON SATURDAY, WHICH TIES RIGHT INTO THE FRONTAL PASSAGE
AND THE EXCEEDINGLY WARM, UNSTABLE AIR STREWN ACROSS THE REGION.

THE FRONT SLOWS DOWN AS IT PASSES THROUGH OUR AREA AND STALLS, MAYBE
EVEN WASHES OUT, TO OUR SOUTH. ALTHOUGH THE FRONT BECOMES MORE OF A
STATIONARY BOUNDARY, WAVES OF LOW PRESSURE LOOK TO TRAVEL ALONG IT
FROM THE THE MONDAY THROUGH THURSDAY TIME FRAME. WHILE THE MAIN
BOUNDARY IS SOUTH OF THE AREA, THE NORTHERN EDGE OF THESE WAVES MAY
JUST BRUSH OUR REGION. THIS WILL KEEP THE CHANCE FOR
SHOWERS/THUNDERSTORMS THROUGH MUCH OF THE PERIOD WITH THE GREATEST
POTENTIAL BEING ACROSS DELMARVA AND NEARBY AREAS.

ALSO, THE FRONT REMAINING SOUTH OF THE AREA ALLOWS HIGH PRESSURE TO
DROP DOWN FROM CANADA AND BUILD ACROSS THE UPPER GREAT LAKES BEFORE
CONTINUING OFF TO EAST AND PASSING OVER NEW ENGLAND THROUGH MUCH OF
THE UPCOMING WEEK. THE FRONT TO THE SOUTH AND THE HIGH JUST TO THE
NORTH WILL HELP A MORE SOUTHEASTERLY FLOW DEVELOP ACROSS OUR AREA
NEXT WEEK.

THE OPPRESSIVE HEAT BREAKS BEHIND THE FRONT AND WE START TO SEE MORE
SEASONAL TEMPERATURES ARRIVE ON MONDAY, WHICH AFTER SUCH A LENGTHY
HEAT WAVE WILL BE MUCH WELCOMED IN OUT AREA. THE COOLER
TEMPERATURES, MAINLY IN THE 80S DURING THE DAY AND 60S OVERNIGHT,
HANG AROUND THROUGH AT LEAST THURSDAY, AS THE BOUNDARY TO THE SOUTH
DOESN'T LOOK TO START MOVING NORTHWARD, POSSIBLY AS A WARM FRONT,
UNTIL LATE IN THE WEEK.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS CONTINUE EARLY THIS EVENING...WITH MAINLY MID AND HIGH
CLOUDINESS AND A GRADIENT NORTH TO NORTHWEST WIND LESS THAN 12
KNOTS. IT APPEARS AS THOUGH THE THUNDERSTORM ACTIVITY FOLLOWING THE
BEST INSTABILITY FROM CENTRAL PENNSYLVANIA INTO NORTHEAST MARYLAND
SHOULD REMAIN SOUTH OF THE AREA.

KACY AND KMIV COULD SEE A BRIEF PERIOD OF MVFR VISIBILITIES IN FOG
OR HAZE...MAINLY BETWEEN 0900 UTC AND 1200 UTC FRIDAY. ELSEWHERE...
VFR CONDITIONS ARE EXPECTED THROUGH THE OVERNIGHT.

VFR CONDITIONS ARE EXPECTED FRIDAY WITH MAINLY JUST SOME CUMULUS IN
THE AFTERNOON. WEST TO NORTHWEST (GENERALLY 10 KNOTS OR LESS) ARE
EXPECTED. THE EXCEPTION HERE IS KACY...WHERE THE SEA BREEZE SHOULD
REACH THE TERMINAL IN THE EARLY AFTERNOON. IT IS POSSIBLE THAT THE
SEA BREEZE COULD GET BOOTED BACK OFFSHORE LATER FRIDAY AFTERNOON AT
THIS LOCATION.

OUTLOOK...
FRIDAY NIGHT...VFR CONDITIONS EXPECTED. SOUTH TO SOUTHWEST WINDS
BECOMING LIGHT AND VARIABLE OVERNIGHT.

SATURDAY THROUGH SUNDAY...MAINLY VFR CONDITIONS ARE EXPECTED. A
CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON AND
EVENING, WHICH COULD PRODUCE SUB-VFR CONDITIONS.

MONDAY THROUGH TUESDAY...MAINLY VFR CONDITIONS EXPECTED WITH
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS, WHICH COULD PRODUCE
SUB-VFR CONDITIONS.

&&

.MARINE...
HIGH PRESSURE FROM THE WEST SHOULD BUILD ACROSS THE COASTAL WATERS
OF NEW JERSEY AND DELAWARE DURING TONIGHT AND FRIDAY. THE WIND WILL
LIKELY FAVOR THE NORTHWEST TO NORTHEAST INTO FRIDAY MORNING BEFORE
BECOMING SOUTHERLY ON FRIDAY AFTERNOON. WIND SPEEDS AND WAVE HEIGHTS
ARE EXPECTED TO REMAIN BELOW THE SMALL CRAFT ADVISORY CRITERIA.

OUTLOOK...
SUB-ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH TUESDAY.

A COLD FRONT WILL DROP SOUTHWARD THROUGH THE AREA WATERS ON SUNDAY,
WITH SHOWERS AND THUNDERSTORMS POSSIBLE AS THE FRONT MOVES THROUGH.,
THE FRONT STALLS TO OUR SOUTH BY MONDAY WITH WEAK AREAS OF LOW
PRESSURE MOVING ALONG IT THROUGH AT LEAST MIDWEEK. THIS WILL ONCE
AGAIN BRING THE CHANCE FOR SHOWERS AND THUNDERSTORMS TO OUR WATERS
BUT WILL BE MAINLY CONFINED TO THE SOUTHERN WATERS. WINDS ARE
EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA THROUGH THE PERIOD.
SEAS WILL GENERALLY BE 2 TO 4 FEET ON THE OCEAN AND 1 TO 2 FEET IN
THE DELAWARE BAY. WINDS WILL BE GUSTY AND SEAS WILL INCREASE IN ANY
STORMS THAT MOVE THROUGH.

&&

.TIDES/COASTAL FLOODING...
WITH THE VERY HIGH ASTRONOMICAL TIDES ASSOCIATED WITH THE FULL MOON
AND WITH WITH SLIGHTLY POSITIVE TIDAL DEPARTURES CONTINUING, WE WILL
ISSUE ANOTHER COASTAL FLOOD STATEMENT FOR SPOTTY MINOR TIDAL
FLOODING ALONG THE COASTS OF NEW JERSEY AND DELAWARE DURING TONIGHT.

&&

.CLIMATE...
MORE STATISTICAL GUIDANCE IS SUGGESTING A VERY HOT SATURDAY IF
THUNDERSTORMS OR THUNDERSTORM CLOUD DEBRIS DOES NOT OCCUR HERE
BETWEEN 6 AM AND 2 PM.

JULY 7
KACY 98-2010 AND 1986
KPHL 103 2010
KILG 103 2010
KABE  99 2010
KTTN 103 2010
KGED 97 2010
KRDG 101 2010
KMPO  95 1908

OF NOTE...
ALL TIME RECORDS ARE AS FOLLOW..

KABE 105 7/3/1966...102 IS TOP 4
KACY 106 6/28/1969..104 IS TOP 3
KPHL 106 8/7/1918...103 IS TOP 3
KILG 107 8/7/1918...103 IS TOP 3

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR PAZ067>071.
NJ...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR NJZ016-021>025.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR NJZ015-
     017>019.
DE...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DEZ002>004.
     EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR DEZ002>004.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR DEZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ008-012-015-
     019-020.
     EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR MDZ008-012-015-019-020.
MARINE...NONE.

&&

SYNOPSIS...MEOLA
NEAR TERM...IOVINO/HAYES
SHORT TERM...IOVINO
LONG TERM...MEOLA
AVIATION...HAYES/MEOLA
MARINE...IOVINO/MEOLA
TIDES/COASTAL FLOODING...IOVINO
CLIMATE...DRAG
Hazardous weather outlook, Jul 5, 2:42 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
342 PM EDT THU JUL 5 2012

NJZ001-007-PAZ054-055-060>062-061945-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
342 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE HEAT INDICES ON SATURDAY AFTERNOON SHOULD BE AROUND 100
DEGREES, EXCEPT COOLER IN THE HIGHER TERRAIN.

THERE IS A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS SATURDAY
WITH LOCALLY DAMAGING WINDS AND HAIL. THE TIMING LOOKS TO BE FROM
ABOUT MID AFTERNOON ON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ008>010-012-061945-
MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
342 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHWEST NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE HEAT INDICES ON SATURDAY AFTERNOON SHOULD BE AROUND 100
DEGREES.

THERE IS A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS SATURDAY
WITH LOCALLY DAMAGING WINDS AND HAIL. THE TIMING LOOKS TO BE FROM
ABOUT MID AFTERNOON ON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ067>071-061945-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
342 PM EDT THU JUL 5 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THERE IS A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS
SATURDAY WITH LOCALLY DAMAGING WINDS AND HAIL. THE TIMING LOOKS TO
BE FROM ABOUT LATE AFTERNOON ON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ013-014-020-026-027-061945-
WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
342 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE HEAT INDICES ON SATURDAY AFTERNOON SHOULD BE UP TO 105 DEGREES,
EXCEPT COOLER ALONG THE COAST.

THERE IS A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS SATURDAY
WITH LOCALLY DAMAGING WINDS AND HAIL. THE TIMING LOOKS TO BE FROM
ABOUT LATE AFTERNOON ON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ016-021>025-061945-
SALEM-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
342 PM EDT THU JUL 5 2012

...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

THERE IS A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS
SATURDAY WITH LOCALLY DAMAGING WINDS AND HAIL. THE TIMING LOOKS TO
BE FROM ABOUT EARLY EVENING ON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-061945-
KENT-INLAND SUSSEX-DELAWARE BEACHES-
342 PM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE AND SOUTHERN
DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION, SOME THUNDERSTORMS ARE POSSIBLE INTO TONIGHT WHICH
MAY PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

THERE IS A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS
SATURDAY EVENING WITH LOCALLY DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-012-015-019-020-061945-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
342 PM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION, SOME THUNDERSTORMS ARE POSSIBLE INTO TONIGHT WHICH
MAY PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

THERE IS A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS SATURDAY
EVENING WITH LOCALLY DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-061945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
342 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR SOME STRONG THUNDERSTORMS SATURDAY WITH
LOCALLY GUSTY WINDS AND HAIL. THE TIMING LOOKS TO BE FROM LATE IN
THE AFTERNOON THROUGH THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 5, 2:47 PM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
347 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     TSTM WND DMG     PLUMSTEAD TWP           40.05N  74.48W
07/04/2012                   OCEAN              NJ   911 CALL CENTER

            SOME TREES AND WIRES DOWN IN PLUMSTEAD TOWNSHIP.

1115 PM     TSTM WND DMG     UPPER MACUNGIE TWP      40.58N  75.62W
07/04/2012                   LEHIGH             PA   BROADCAST MEDIA

            TREE DOWN ONTO THE BACK SECTION OF A HOME ALONG HICKORY
            LANE IN UPPER MACUNGIE TWP.

1130 PM     HAIL             ALLENTOWN               40.59N  75.48W
07/04/2012  E0.75 INCH       LEHIGH             PA   PUBLIC

1150 PM     HAIL             WARRINGTON              40.25N  75.13W
07/04/2012  E0.75 INCH       BUCKS              PA   PUBLIC

1153 PM     TSTM WND GST     LAWRENCE TWP            40.29N  74.73W
07/04/2012  M53 MPH          MERCER             NJ   PUBLIC

            A 53 MPH THUNDERSTORM WIND GUST WAS REPORTED IN
            LAWRENCE TOWNSHIP.

1158 PM     TSTM WND DMG     WARRINGTON              40.25N  75.13W
07/04/2012                   BUCKS              PA   911 CALL CENTER

            TREE DOWN ON WIRES NEAR THE WARRINGTON AREA.

1220 AM     HAIL             FLORENCE                40.12N  74.81W
07/05/2012  M0.75 INCH       BURLINGTON         NJ   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN FLORENCE ALONG WITH A WIND
            GUST TO 48 MPH.

1220 AM     LIGHTNING        BURLINGTON TWP          40.06N  74.83W
07/05/2012                   BURLINGTON         NJ   PUBLIC

            LIGHTNING STRUCK A TRANSFORMER RESULTING IN A FIRE AND
            DOWNED WIRES NEAR OLD YORK ROAD.

1220 AM     TSTM WND DMG     UPPER FREEHOLD TWP      40.15N  74.53W
07/05/2012                   MONMOUTH           NJ   EMERGENCY MNGR

            TREE DOWN ONTO A HOUSE ALONG WYGANT ROAD IN UPPER
            FREEHOLD TWP... CAUSING SOME STRUCTURAL DAMAGE. SEVERAL
            OTHER LARGE TREES DOWN AND PEA SIZE HAIL ALSO REPORTED.

1220 AM     TSTM WND GST     UPPER FREEHOLD TWP      40.15N  74.53W
07/05/2012  M51 MPH          MONMOUTH           NJ   EMERGENCY MNGR

            A 51 MPH THUNDERSTORM WIND GUST WAS REPORTED IN UPPER
            FREEHOLD TWP.

1225 AM     TSTM WND GST     WILLINGBORO             40.03N  74.87W
07/05/2012  E50 MPH          BURLINGTON         NJ   TRAINED SPOTTER

            A THUNDERSTORM WIND GUST WAS ESTIMATED TO BE 40 TO 50
            MPH.

&&

EVENT NUMBER PHI1200373 PHI1200375 PHI1200368 PHI1200369 PHI1200367
PHI1200374 PHI1200371 PHI1200372 PHI1200376 PHI1200377 PHI1200370

KLINE/GORSE
Special weather statement, Jul 5, 5:49 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
649 PM EDT THU JUL 5 2012

MDZ012-015-052330-
KENT MD-QUEEN ANNE'S MD-
649 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT KENT AND QUEEN ANNE'S
COUNTIES...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTH OF CENTERVILLE...MOVING SOUTHEAST
AT 15 MPH. THE THUNDERSTORM WILL BE NEAR KENNEDYVILLE AROUND 655
PM...MORGNEC...CHESTERTOWN AROUND 710 PM...KINGSTOWN...LANGFORD
AROUND 715 PM...CRUMPTON AROUND 720 PM...OLD TOWN AROUND 725 PM AND
CHURCH HILL AROUND 730 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 3938 7611 3938 7606 3937 7602 3938 7600
      3937 7598 3937 7597 3936 7589 3914 7578
      3910 7584 3907 7586 3904 7616 3932 7619

FORECASTER: PO
Special weather statement, Jul 5, 6:28 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
728 PM EDT THU JUL 5 2012

MDZ012-015-060015-
KENT MD-QUEEN ANNE'S MD-
728 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT KENT AND QUEEN ANNE'S
COUNTIES...

AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS ACROSS THE NORTHERN CHESAPEAKE BAY AND
OVER NORTHWEST KENT COUNTY MARYLAND. THESE THUNDERSTORMS MOVING
SOUTHEAST AT 15 MPH. THE STORMS WILL AFFECT KENT AND QUEEN ANNE'S
COUNTIES OF MARYLAND THROUGH AT LEAST 815 PM.

YOU CAN EXPECT VERY HEAVY RAIN WHICH MAY CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 3904 7633 3904 7632 3899 7627 3900 7618
      3903 7625 3917 7629 3934 7617 3938 7605
      3926 7587 3925 7576 3914 7575 3910 7584
      3892 7596 3895 7609 3889 7610 3885 7620
      3894 7624 3891 7624 3891 7633 3884 7638

FORECASTER: PO

The radar

The Dover AFB radar (KDOX), 81 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
July 5, 6:45 PM EST
Where
Kent County, Betterton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.370, -76.070

A severe thunderstorm knocked down a few trees in Betterton.

Thunderstorm Wind, Queen Anne'S

When
July 5, 7:30 PM EST
Where
Queen Anne'S County, 0.51 mi E of Centreville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.049, -76.061

A severe thunderstorm knocked down a few trees and large tree limbs along Maryland State Route 213 in Centreville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403164, 403165.